Alert archive / Kansas / Heat Advisories in 2017

Heat Advisory 4, NWS Dodge City, KS

July 25, 20177 counties in Kansas

NWS Dodge City, KS issued this heat advisory at Jul 25, 2017, 3:10 PM CDT for 7 counties in Kansas. It took effect at Jul 26, 2017, 12:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 25, 2017, 3:10 PM CDT (20:10 UTC)
In effect from
Jul 26, 2017, 12:00 PM CDT
Expired
Jul 26, 2017, 8:00 PM CDT
In force
8 hr
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Comanche County, KS, Edwards County, KS, Kiowa County, KS, Pawnee County, KS, Pratt County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 83 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
732 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

766 
WWUS73 KDDC 252010
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
310 PM CDT Tue Jul 25 2017

KSZ065-066-079>081-089-090-260900-
/O.NEW.KDDC.HT.Y.0004.170726T1700Z-170727T0100Z/
Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-Barber-
Including the cities of Larned, St. John, Stafford, Macksville, 
Kinsley, Lewis, Greensburg, Haviland, Pratt, Coldwater, 
Lake Coldwater, Protection, Medicine Lodge, and Kiowa
310 PM CDT Tue Jul 25 2017

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM CDT WEDNESDAY...

The National Weather Service in Dodge City has issued a Heat
Advisory, which is in effect from noon to 8 PM CDT Wednesday. 

* HEAT INDICES...105 to 108.

* Timing...Heat indices will reach 105 around noon, with highest 
  values between 2 PM and 6 PM. 

* IMPACTS...Outdoor workers are at risk for heat exhaustion or
  heat stroke this afternoon. Children and pets are also at risk 
  if left in unattended cars.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. The combination of hot temperatures and high humidity
will combine to create a situation in which heat illnesses are
possible. Drink plenty of fluids...stay in an air-conditioned
room...stay out of the sun...and check up on relatives and
neighbors.

   Take extra precautions...if you work or spend time outside.
When possible...reschedule strenuous activities to early morning
or evening. Know the signs and symptoms of heat exhaustion and
heat stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.


&&

$$
3 follow-up statements
141 
WWUS73 KDDC 260900
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
400 AM CDT Wed Jul 26 2017

KSZ065-066-079>081-089-090-270100-
/O.CON.KDDC.HT.Y.0004.170726T1700Z-170727T0100Z/
Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-Barber-
Including the cities of Larned, St. John, Stafford, Macksville, 
Kinsley, Lewis, Greensburg, Haviland, Pratt, Coldwater, 
Lake Coldwater, Protection, Medicine Lodge, and Kiowa
400 AM CDT Wed Jul 26 2017

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT
THIS EVENING...

* HEAT INDICES...105 to 108.

* Timing...Heat indices will reach 105 around noon, with highest 
  values between 2 PM and 6 PM. 

* IMPACTS...Outdoor workers are at risk for heat exhaustion or 
  heat stroke this afternoon. Children and pets are also at risk 
  if left in unattended cars. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. The combination of hot temperatures and high humidity
will combine to create a situation in which heat illnesses are
possible. Drink plenty of fluids...stay in an air-conditioned
room...stay out of the sun...and check up on relatives and
neighbors.

  Take extra precautions...if you work or spend time outside.
When possible...reschedule strenuous activities to early morning
or evening. Know the signs and symptoms of heat exhaustion and
heat stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

&&

$$
488 
WWUS73 KDDC 261830
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
130 PM CDT Wed Jul 26 2017

KSZ065-066-079-080-261930-
/O.CAN.KDDC.HT.Y.0004.000000T0000Z-170727T0100Z/
Pawnee-Stafford-Edwards-Kiowa-
Including the cities of Larned, St. John, Stafford, Macksville, 
Kinsley, Lewis, Greensburg, and Haviland
130 PM CDT Wed Jul 26 2017

...HEAT ADVISORY IS CANCELLED...

The National Weather Service in Dodge City has cancelled the Heat
Advisory. 

Given the scattered thunderstorms and speed of the cold front 
today the afternoon heat index readings will stay below critical 
levels.


$$

KSZ081-089-090-270100-
/O.CON.KDDC.HT.Y.0004.000000T0000Z-170727T0100Z/
Pratt-Comanche-Barber-
Including the cities of Pratt, Coldwater, Lake Coldwater, 
Protection, Medicine Lodge, and Kiowa
130 PM CDT Wed Jul 26 2017

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* HEAT INDICES... around 105.

* Timing...Heat indices will be around 105 between 2 PM and 6 PM.
  

* IMPACTS...Outdoor workers are at risk for heat exhaustion or 
  heat stroke this afternoon. Children and pets are also at risk 
  if left in unattended cars. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. The combination of hot temperatures and high humidity
will combine to create a situation in which heat illnesses are
possible. Drink plenty of fluids...stay in an air-conditioned
room...stay out of the sun...and check up on relatives and
neighbors.

 Take extra precautions...if you work or spend time outside.
When possible...reschedule strenuous activities to early morning
or evening. Know the signs and symptoms of heat exhaustion and
heat stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

&&

$$
010 
WWUS73 KDDC 262039
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
339 PM CDT Wed Jul 26 2017

KSZ081-089-262145-
/O.CAN.KDDC.HT.Y.0004.000000T0000Z-170727T0100Z/
Pratt-Comanche-
Including the cities of Pratt, Coldwater, Lake Coldwater, 
and Protection
339 PM CDT Wed Jul 26 2017

...HEAT ADVISORY IS CANCELLED...

The National Weather Service in Dodge City has cancelled the Heat
Advisory. 

Cloud cover and ongoing thunderstorms will keep afternoon heat 
index readings below critical levels through the remainder of the 
day. 

$$

KSZ090-270100-
/O.CON.KDDC.HT.Y.0004.000000T0000Z-170727T0100Z/
Barber-
Including the cities of Medicine Lodge and Kiowa
339 PM CDT Wed Jul 26 2017

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* HEAT INDICES... around 105.

* Timing...Heat indices will be around 105 through late day. 

* IMPACTS...Outdoor workers are at risk for heat exhaustion or 
  heat stroke this afternoon. Children and pets are also at risk 
  if left in unattended cars. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. The combination of hot temperatures and high humidity
will combine to create a situation in which heat illnesses are
possible. Drink plenty of fluids...stay in an air-conditioned
room...stay out of the sun...and check up on relatives and
neighbors.

Take extra precautions...if you work or spend time outside. When
possible...reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this heat advisory went out at Jul 25, 1:03 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 25, 1:03 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
103 PM CDT Tue Jul 25 2017

...Updated for aviation discussion...

.SHORT TERM...(Today and tonight)
Issued at 345 AM CDT Tue Jul 25 2017

Upper level high pressure continues to dominate much of the
central and southern Plains, having built eastward out of the
Rockies again over the past day. Mid level flow over western
Kansas has taken a slight southwesterly component which is
allowing warmer air to spread back out over the region. High
temperatures on Tuesday were in the mid 90s to around 100 and they
should be that warm again today, if not a degree or two warmer.
Heat indices over central and south central Kansas should top 100
degrees but it appears that they will stay below 105 so no Heat
Advisory headlines are anticipated.

A weak upper disturbance over the Great Basin this morning will
lift northeastward over the upper high and move out over South
Dakota and Nebraska tonight. This will likely help sustain an area
of showers and thunderstorms moving out of the Front Range and across
Nebraska and northern Kansas this evening and tonight. Some model
solutions continue to show precipitation as far south as Highway
96 but some of the Hi-Res models are keeping it confined to far
northern Kansas. Will maintain some slight chance pops over
northern sections of the forecast area tonight but not overly
confident in this.

.LONG TERM...(Wednesday through Monday)
Issued at 345 AM CDT Tue Jul 25 2017

On Wednesday into Wednesday night, a cold front is forecast to
move southeast across western and central Kansas. There will be
additional chances for showers and thunderstorms along and behind
the front. The front slides south of the area by Thursday morning
with much cooler air in place across southwest Kansas. Highs on
Thursday may only make the mid 80s in some places and the forecast
continues to trend in that direction. A few showers and thunderstorms
will be possible along and north of the Oklahoma border Thursday and
Friday especially as the region will be under some influence of the
right entrance region of an upper jet over the northern Plains.

The upper ridge retrogrades into the Rockies toward the weekend with
northwesterly flow aloft over western Kansas. We could see additional
chances for showers and thunderstorms over western Kansas in this
flow regime. At any rate, daytime high temperatures will remain
seasonal in the upper 80s and low 90s through the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1258 PM CDT Tue Jul 25 2017

Winds will be southerly through 12z ahead of an upper level
disturbance. In the wake of the system, a cold front will pass
sometime from 18-21z. There is only a small chance of
thunderstorms at KGCK/KHYS tonight and then at Dodge City
along the cold front after 18z. Outside of thunderstorms
VFR conditions will persist.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  99  76  99  69 /  10  10  20  50
GCK  98  73  96  68 /  10  10  20  40
EHA  96  72  93  67 /  10  10  30  60
LBL 100  75  98  70 /  10  10  20  40
HYS 100  76  98  68 /  10  20  30  40
P28  99  76 102  74 /  10   0  10  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Finch
Hazardous weather outlook, Jul 25, 4:35 AM CDT, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
435 AM CDT Tue Jul 25 2017

KSZ030-031-043>046-061>066-074>081-084>090-261100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
435 AM CDT Tue Jul 25 2017 /335 AM MDT Tue Jul 25 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Heat indices are expected to reach the 100-103 degree range mainly
over central and south central Kansas this afternoon. There will
be a chance for thunderstorms this evening and overnight generally
along and north of a Syracuse to Rush Center line. There is a
small possibility that a few storms could produce hail up to
quarter size and wind gusts to 60 mph in the Syracuse to Scott
City area.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Elevated risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

A cold front will move into central and southwest Kansas during
the day Wednesday. Southeast of the front, very warm temperatures
are expected again with heat indices into the 101-104 degree range
southeast of a Hays to Dodge City line. Scattered thunderstorms
are expected to develop along the front as it moves southeast. The
threat for severe weather from any storms that develop appears to
be low at this time. Isolated to widely scattered afternoon and
evening thunderstorms will be possible nearly every day through
the upcoming weekend.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Thursday
  - Flooding: Limited risk
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Nearby

Heat Advisories in Kansas, 2017Every heat advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.